Alert archive / Arkansas / Flash Flood Warnings in 2012

Flash Flood Warning 26, NWS Little Rock, AR

August 31, 20125 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 31, 2012, 7:59 AM CDT for 5 counties in Arkansas. It was in force for 3 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2012, 7:59 AM CDT (12:59 UTC)
Expired
Aug 31, 2012, 11:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Cleveland County, AR, Dallas County, AR, Grant County, AR, Jefferson County, AR, Lonoke County, AR

The radar

The Little Rock radar (KLZK), 67 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:00 AM CDTHEAVY RAIN 5.084 Nnw White Hall, AR
Aug 31, 8:04 AM CDTFLASH FLOODFordyce, ARTORRENTIAL RAIN WAS CAUSING STREET FLOODING IN FORDYCE.
Aug 31, 8:12 AM CDTFLASH FLOODPine Bluff, ARMANY STREETS IN THE PINE BLUFF AREA ARE FLOODED.
Aug 31, 9:35 AM CDTFLASH FLOODFordyce, ARMOST OF FORDYCE IS ANYWHERE FROM SEVERAL INCHES TO SEVERAL FEET UNDER WATER. SEVERAL HOUSES ARE BEING THREATENED AT THIS TIME. SIGNIFICANT FLOODING HAS BEEN REPORTED THROUGHOUT FORDYCE.
Aug 31, 9:40 AM CDTFLASH FLOODFordyce, ARSEVERAL ROADS ARE UNDER WATER.
Aug 31, 9:48 AM CDTFLASH FLOODPine Bluff, ARSIGNIFICANT FLOODING IS ONGOING IN THE PINE BLUFF AREA. HOUSES ARE BEING SAND BAGGED AT THIS TIME AND TWO CARS ARE FLOATING DOWN HWY 63.
Aug 31, 9:55 AM CDTHEAVY RAIN 6.95Kingsland, ARSTORM TOTAL RAINFALL AS OF 955 AM.
Aug 31, 9:55 AM CDTHEAVY RAIN 7.48Pine Bluff, ARSTORM TOTAL RAINFALL AS OF 955 AM.
Aug 31, 10:00 AM CDTHEAVY RAIN 8.5Pine Bluff, ARSTORM TOTAL SO FAR COVERING 23 HOURS.
Aug 31, 10:57 AM CDTFLASH FLOODEngland, ARSEVERAL ROADS UNDER WATER AND BARRICADED IN THE ENGLAND AREA.
Aug 31, 10:57 AM CDTFLASH FLOODTucker, ARFLOOD WATERS ARE APPROACHING PRISON IN TUCKER.
Aug 31, 11:00 AM CDTFLASH FLOODEngland, ARHIGHWAY 31 SOUTH AND HIGHWAY 13 FLOODED NEAR ENGLAND. WATER IS ALSO APPROACHING FRONT STEPS OF HOMES IN TOWN.
Aug 31, 11:00 AM CDTFLASH FLOODPine Bluff, ARSEVERAL ROADS ARE UNDER WATER AND BARRICADED. SANDBAGGING OF HOMES WAS OCCURING AS SEVERAL HOMES ARE THREATENED BY HIGH WATER. SOME HIGH WATER RESCUES ARE ONGOING.
Aug 31, 11:00 AM CDTHEAVY RAIN 4.1Grapevine, ARSTORM TOTAL OF RAINFALL AS OF 11 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WGUS54 KLZK 311259
FFWLZK
ARC025-039-053-069-085-311600-
/O.NEW.KLZK.FF.W.0026.120831T1259Z-120831T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
759 AM CDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST ARKANSAS...
  NORTHERN CLEVELAND COUNTY IN SOUTHEAST ARKANSAS...
  SOUTHEASTERN DALLAS COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN GRANT COUNTY IN CENTRAL ARKANSAS...
  SOUTHERN LONOKE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 1100 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF SHOWERS AND ISOLATED THUNDERSTORMS FROM LONOKE TO PINE 
  BLUFF AND FORDYCE. VERY HEAVY RAIN WAS OCCURRING WITH THIS BAND
  OF PRECIPITATION. RAIN WAS FALLING OVER AREAS THAT RECEIVED THREE
  TO MORE THAN SIX INCHES OF RAIN SINCE THURSDAY. GIVEN ADDITIONAL    
  HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RISON...              PINE BLUFF...         GRAYS LAKE...
  FORDYCE...            WHITE HALL...         WARBRITTON...
  TOLEDO...             PINE BLUFF ARSENAL... PARKERS CORNER...
  MT ELBA...            LAMONT...             LAKE PINE BLUFF...
  KINGSLAND...          KEO...                KEDRON...
  HUMNOKE...            HENSLEY ISLAND...     HEBRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3382 9258 3449 9210 3449 9203 3459 9203
      3470 9195 3466 9167 3464 9165 3422 9184
      3409 9193 3409 9195 3405 9195 3381 9212

$$

46
1 follow-up statement
001 
WGUS74 KLZK 311450
FFSLZK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
950 AM CDT FRI AUG 31 2012

ARC025-039-053-069-085-311600-
/O.CON.KLZK.FF.W.0026.000000T0000Z-120831T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLEVELAND AR-DALLAS AR-GRANT AR-JEFFERSON AR-LONOKE AR-
950 AM CDT FRI AUG 31 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN LONOKE...
JEFFERSON...SOUTHEASTERN GRANT...SOUTHEASTERN DALLAS AND NORTHERN
CLEVELAND COUNTIES UNTIL 1100 AM CDT...

...THIS IS A FLASH FLOOD EMERGENCY FOR THE PINE BLUFF AND 
   FORDYCE AREAS...

* AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS FROM      
  LONOKE TO PINE BLUFF AND FORDYCE. VERY HEAVY RAIN WAS OCCURRING    
  WITH THIS BAND OF PRECIPITATION. RAIN WAS FALLING OVER AREAS       
  THAT RECEIVED FOUR TO MORE THAN SEVEN INCHES OF RAIN               
  SINCE THURSDAY. 

  THIS IS FLASH FLOOD EMERGENCY FOR THE PINE BLUFF AND FORDYCE 
  AREAS.

  MANY ROADS WERE UNDER WATER IN THE PINE BLUFF
  AREA. SANDBAGGING OF HOMES WAS OCCURRING LOCALLY. A COUPLE 
  OF CARS WERE FLOATING DOWN HIGHWAY 63. AT FORDYCE...LAW
  ENFORCEMENT REPORTED HOUSES THREATENED BY HIGH WATER AND
  EXTENSIVE STREET FLOODING. THIS IS A SERIOUS SITUATION.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RISON...              PINE BLUFF...         GRAYS LAKE...
  FORDYCE...            WHITE HALL...         WARBRITTON...
  TOLEDO...             PINE BLUFF ARSENAL... PARKERS CORNER...
  MT ELBA...            LAMONT...             LAKE PINE BLUFF...
  KINGSLAND...          KEO...                KEDRON...
  HUMNOKE...            HENSLEY ISLAND...     HEBRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXCEPTIONALLY DANGEROUS SITUATION...LIFE THREATENING FLASH
FLOODING IS ALREADY OCCURRING AND WILL CONTINUE. MOVE TO HIGHER
GROUND NOW AND DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3382 9258 3449 9210 3449 9203 3459 9203
      3470 9195 3466 9167 3464 9165 3422 9184
      3409 9193 3409 9195 3405 9195 3381 9212

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:25 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 31, 6:25 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI AUG 31 2012

.AVIATION...
IFR CONDITIONS WILL BE PREVALENT THIS MORNING...WITH CONDITIONS
GRADUALLY IMPROVING AS THE REMNANTS OF ISAAC HEAD NORTH.
CONDITIONS WILL FLUCTUATE THROUGH THE DAY...WITH THE LOWEST
CEILINGS AND VISBYS IN THE NORTH. WINDS WILL REMAIN GUSTY AT 15 TO
25 KNOTS...WITH GUSTS APPROACHING 35 KNOTS. TAFS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 249 AM CDT FRI AUG 31 2012/

SHORT TERM...TODAY THROUGH MONDAY

RADAR/SAT IMAGERY SHOWS CENTER IF THE REMNANTS OF ISAAC CURRENTLY
LOCATED OVER WEST CENTRAL AR...OR AROUND MONTGOMERY COUNTY AT 730Z.
WIDESPREAD SHRA CONTINUES TO THE EAST AND NORTH OF THE LOW CENTER.
BREEZY WINDS CONTINUE AS WELL...WITH SUSTAINED WINDS SURROUNDING THE
LOW CENTER ACROSS MUCH OF THE CWA AROUND 10 TO 20 KTS...WITH GUSTS
OVER 30 KTS IN SOME SPOTS. RAINFALL AMOUNTS SO FAR HAVE RANGED FROM
LESS THAN A QUARTER INCH ACROSS THE WRN COUNTIES...TO AROUND 4
INCHES AT SOME LOCATIONS ACROSS CENTRAL AND SE AR. MOST LOCATIONS
WERE SEEING ABOUT 1 TO AROUND 2 INCHES.

WILL KEEP LIKELY TO CATEGORICAL POPS GOING THROUGH A GOOD PORTION OF
THIS FRI AS THE REMNANTS OF ISAAC CONTINUE TO PUSH NW AND NORTH INTO
SW MO. BEST POTENTIAL FOR ADDITIONAL HEAVY RAINFALL WILL BE ACROSS
THE NRN HALF OF THE STATE...WHERE ADDITIONAL RAINFALL AMOUNTS OF 2
TO 3 INCHES WILL BE POSSIBLE THROUGH THIS EVENING. AS A
RESULT...KEEP FFA GOING FOR MANY COUNTIES THROUGH THIS EVENING.
HOWEVER...HAVE REMOVED SOME OF THE SRN AND SW COUNTIES AS THE
POTENTIAL FOR FLASH FLOODING HAS LESSENED SIGNIFICANTLY.

BREEZY CONDITIONS WILL ALSO CONTINUE FOR MUCH OF THE CWA THROUGH
THIS FRI...AND WILL CONTINUE THE LAKE WIND ADV FOR ALL COUNTIES AT
THIS TIME. AS THE REMNANTS LIFT NORTH INTO MO THIS EVENING...EXPECT
THE WINDS TO LESSEN...AND PRECIP CHANCES TO DROP. HOWEVER...DO
KEEPING LINGERING POPS FOR THE NRN AND NERN SECTIONS OF THE STATE
SAT INTO SUN AS THERE WILL BE LINGERING MOISTURE AND LIFT
SURROUNDING THE UPPER TROUGH FROM THE REMNANTS OF ISAAC TO THE NE.
BY EARLY NEXT WEEK...DRY CONDITIONS WILL RETURN...AS WELL AS HOTTER
TEMPS.

LONG TERM...TUESDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE NORTHWEST.
SOUTHWEST WINDS AHEAD OF THE BOUNDARY WILL ALLOW FOR WARM
TEMPERATURES...WITH HIGHS ON TUESDAY WELL INTO THE 90S IN AT LEAST
THE SOUTHWEST AND CENTRAL. BY WEDNESDAY/THURSDAY...THE FRONT IS
EXPECTED TO HANG UP NEAR NORTHERN ARKANSAS AS IT HITS FLATTENED
UPPER FLOW. THE PRESENCE OF THE BOUNDARY IN THE REGION WILL ALLOW
FOR INCREASED CLOUD COVER...AND SLIGHT RAIN CHANCES...AS WELL AS
SLIGHTLY COOLER TEMPERATURES TO END THE PERIOD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-
STONE.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARKANSAS-BAXTER-BOONE-
CLEBURNE-CONWAY-DESHA-DREW-FAULKNER-FULTON-GRANT-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-NEWTON-PERRY-POPE-PRAIRIE-PULASKI-SALINE-SEARCY-SHARP-
STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.
&&

AVIATION...57
Hazardous weather outlook, Aug 31, 5:00 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI AUG 31 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL DEPRESSION ISAAC WILL CONTINUE TO MOVE NORTH TODAY AND
TONIGHT. RAIN...HEAVY AT TIMES...AND A FEW THUNDERSTORMS WILL BE
POSSIBLE. DUE TO THE HEAVY RAIN...A FLASH FLOOD WATCH WILL CONTINUE
THROUGH LATE TONIGHT FOR MUCH OF ARKANSAS. ADDITIONAL RAINFALL
TOTALS OF TWO TO THREE INCHES WILL BE POSSIBLE...PRIMARILY NORTH OF
INTERSTATE 40. AS THE GROUND BECOMES SATURATED...FLASH FLOODING
COULD RESULT. REMEMBER...HEAVY RAINFALL CAN LEAD TO FLASH
FLOODING...EVEN IN AREAS EXPERIENCING PROLONGED DROUGHT.

WINDS WILL RANGE FROM 10 TO 25 MPH WITH SOME GUSTS TO AROUND 30 MPH
AT TIMES. A LAKE WIND ADVISORY CONTINUES THROUGH THIS EVENING. THE
STRONG WIND WILL CREATE DANGEROUS CONDITIONS ON AREA BODIES OF WATER
AND ELEVATED BRIDGES AND OVERPASSES. ALSO...TREE LIMBS WEAKENED BY
DROUGHT WILL SNAP MORE EASILY...AND THIS COULD CREATE POWER OUTAGES.

ALSO ISOLATED TORNADOES ARE COMMON SURROUNDING A TROPICAL SYSTEM.
TORNADOES USUALLY FORM IN RAIN BANDS TO THE NORTH AND EAST OF THE
CENTER OF THE SYSTEM. HOWEVER...WIDESPREAD RAIN WILL TEND TO
STABILIZE THE ATMOSPHERE...AND THIS WILL MINIMIZE THE TORNADO
CONCERN. THOUGH THE OVERALL THREAT FOR TORNADOES IS LOW...THE
GREATEST CHANCES OF SEEING AN ISOLATED TORNADO WOULD BE PRIMARILY
EAST OF A LINE FROM HAMPTON TO HARRISON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISAACS REMNANTS WILL CONTINUE MOVING OUT OF THE REGION ON SATURDAY.
HOWEVER...LINGERING MOISTURE WILL ALLOW FOR A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS IN MUCH OF THE NORTHERN TWO THIRDS OF THE
AREA ON SATURDAY.

WARM AND DRY WEATHER WILL RETURN TO THE AREA BY EARLY NEXT WEEK...
BEFORE A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LOW TORNADO THREAT...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:02 PM CDTAreal Flood AdvisoryLZKPulaski3 hr
Aug 31, 12:56 AM CDTAreal Flood AdvisoryLZKFaulkner, Lonoke, Pulaski, Saline6 hr
Aug 31, 5:10 AM CDTFlash Flood WarningLZKArkansas, Jefferson, Lincoln3 hr
Aug 31, 5:57 AM CDTFlash Flood WarningLZKBradley, Calhoun, Cleveland, Drew, Lincoln3 hr
Aug 31, 8:50 AM CDTFlash Flood WarningLZKLonoke, Prairie, White, Woodruff3 hr
Aug 31, 8:51 AM CDTFlash Flood Warning EmergencyLZKBradley, Calhoun, Cleveland, Dallas, Ouachita3 hr
Aug 31, 10:51 AM CDTFlash Flood Warning EmergencyLZKCleveland, Dallas, Grant, Jefferson, Lonoke6 hr
Aug 31, 11:06 AM CDTSpecial Weather StatementLZKJefferson19 min
Aug 31, 11:50 AM CDTAreal Flood WarningLZKBradley, Calhoun, Cleveland, Dallas4 hr
Aug 31, 11:53 AM CDTFlash Flood WarningLZKLonoke, Prairie, White, Woodruff5 hr
Aug 31, 6:13 PM CDTSpecial Weather StatementLZKBradley47 min
Aug 31, 6:17 PM CDTSpecial Weather StatementLZKMonroe43 min
Aug 31, 6:24 PM CDTFlash Flood WarningLZKArkansas, Jefferson, Lincoln, Lonoke, Monroe, Prairie3 hr

Nearby

Flash Flood Warnings in Arkansas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.